Texas, 2015

High Wind in Texas, November 5, 2015

November 5, 2015 · NWS MAF · 2 events in 1 county or zone

The passage of strong upper trough resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The passage of strong upper trough resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 5, 4:23 AM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Nov 5, 4:23 AM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
523 AM CST THU NOV 5 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Fog has developed over the area, and will affect KHOB, KINK and
KMAF.  Visibility will be variable, but will drop to VLIFR at times.
Southwest to west winds will increase this morning and aid in
dissipating the fog by around 05/15Z.  VFR conditions will prevail
thereafter through tonight.  Westerly winds will increase to 15-25kt
and become gusty by late this morning, then last through the
afternoon before diminishing around sunset.

&&

.PREV DISCUSSION... /issued 445 AM CST THU NOV 5 2015/

UPDATE...
See public discussion below.

DISCUSSION...
Updated the grids to add patchy dense fog across Lea county New
Mexico and much of the Permian Basin this morning based on latest
observations and trends. Also removed mention of any
precipitation today based on latest radar trends.

updated products to be sent shortly

PREV DISCUSSION... /issued 346 AM CST THU NOV 5 2015/

DISCUSSION...
Large upper level trough centered across northern Arizona will
move quickly east today to the western high plains by this
evening. As a result surface dry line/cold front combo will
quickly move east this morning toward central Texas. Thunderstorm
chances across the extreme eastern Permian Basin should end
this morning as these surface features move quickly east of the
forecast area. In its wake slightly cooler air and windy to very
windy conditions will develop in the mountains with breezy to
windy conditions developing in many areas of the plains as the
vigorous upper trough passes by to the north. Will continue the
High Wind Warning for the Guadalupe Mountains Today due to a 40 to
50 knot westerly 700 millibar wind forecast combined with a tight
surface pressure gradient. Winds will diminish rapidly by sunset
due to nocturnal cooling and passage of the upper trough.

Friday looks to be a quiet day behind this system before a broader
and weaker upper trough approaches from the northwest Friday
night and Saturday. This trough will combine with a reinforcing
cold front to produce mainly a slight chance of showers and
thunderstorms across the eastern Permian Basin and lower Trans
Pecos of west Texas Friday night and Saturday. In addition much
below normal temperatures are expected behind this front Saturday.

The rest of the forecast Sunday through the middle of next week
looks dry with zonal flow transitioning to southwesterly aloft
ahead of the next western system. Near normal temperatures are
expected through this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  75  38  72  43  /  10   0   0  10
CARLSBAD NM                    68  33  70  36  /   0   0   0   0
DRYDEN TX                      83  47  74  53  /  10   0   0  10
FORT STOCKTON TX               76  43  74  44  /   0   0   0   0
GUADALUPE PASS TX              61  39  63  41  /   0   0   0   0
HOBBS NM                       66  34  68  38  /   0   0   0   0
MARFA TX                       71  31  70  36  /   0   0   0   0
MIDLAND INTL AIRPORT TX        73  37  71  43  /  10   0   0   0
ODESSA TX                      72  39  72  43  /   0   0   0   0
WINK TX                        73  35  74  43  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 8 AM this morning to 5 PM MST this
     afternoon FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

67/12
Hazardous weather outlook, Nov 5, 7:51 AM MST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 AM CST THU NOV 5 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061500-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
851 AM CST THU NOV 5 2015 /751 AM MST THU NOV 5 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS OF 35 TO 45 MPH, AND GUSTS NEAR 65 MPH, ARE
EXPECTED TO AFFECT THE GUADALUPE MOUNTAINS FROM LATE THIS MORNING
THROUGH THIS AFTERNOON. THEREFORE, A HIGH WIND WARNING IS IN
EFFECT.

COLDER TEMPERATURES WILL SETTLE OVER THE REGION TONIGHT.  NORTHERN
LEA COUNTY IN NEW MEXICO COULD HAVE A FREEZE BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 5, 6:13 AM MST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 AM CST THU NOV 5 2015

NMZ029-033-034-TXZ045>048-050>053-060>063-068>070-051600-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-
MIDLAND-GLASSCOCK-CRANE-UPTON-REAGAN-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...KERMIT...ODESSA...MIDLAND...
GARDEN CITY...CRANE...MCCAMEY...RANKIN...BIG LAKE
713 AM CST THU NOV 5 2015 /613 AM MST THU NOV 5 2015/

...LOCALLY DENSE FOG ACROSS THE AREA...

REPORTS FROM ACROSS THE AREA INDICATE PATCHY DENSE FOG. VISIBILITIES
ARE THE LOWEST ACROSS THE CENTRAL PERMIAN BASIN AND ARE AS LOW AS
ONE EIGHT OF A MILE...THE NORTHWEST BASIN REPORTS 1 TO 5 MILES...
LEA COUNTY IN SOUTHEAST NEW MEXICO AROUND ONE QUARTER MILE...AND
THE EASTERN PERMIAN BASIN REPORTS 2 TO 5 MILES. FOG IS EXPECTED TO
LIFT BY 10 AM.

BE PREPARED FOR RAPID CHANGES IN VISIBILITY IN SHORT DISTANCES.
BE ESPECIALLY CAUTIOUS AT INTERSECTIONS.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 5, 10:00 AM MST to 3:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 5, 11:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602038, 602037.